Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 261, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 16, 2005, 8:17 PM MDT for Billings County, North Dakota. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2005, 8:17 PM MDT (02:17 UTC)
- Expired
- Jul 16, 2005, 8:45 PM MDT
- In force
- 28 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Billings County, ND
The radar
The Bismarck radar (KBIS), 194 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 8:17 PM MDT | HAIL 3 | 5 N Fairfield, ND | REPORTED ON HIGHWAY 85 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 2:10 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2375 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 2709 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 348 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 170217 SVRBIS NDC007-170245- /O.NEW.KBIS.SV.W.0261.050717T0217Z-050717T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 817 PM MDT SAT JUL 16 2005 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 845 PM MDT * AT 815 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 6 MILES NORTH OF FAIRFIELD...OR ABOUT 34 MILES NORTHWEST OF DICKINSON...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FAIRFIELD AROUND 825 PM MDT LAT...LON 4732 10333 4713 10332 4713 10306 4732 10305 $$ ABELING
2 follow-up statements
000 WWUS53 KBIS 170230 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 929 PM CDT SAT JUL 16 2005 NDC007-170245- /O.CON.KBIS.SV.W.0261.000000T0000Z-050717T0245Z/ BILLINGS ND- 829 PM MDT SAT JUL 16 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM MDT FOR NORTHEASTERN BILLINGS COUNTY... AT 817 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO BASEBALL SIZE. THIS STORM WAS LOCATED 9 MILES NORTHEAST OF FAIRFIELD...OR ABOUT 30 MILES NORTHWEST OF DICKINSON...MOVING EAST AT 30 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT SATURDAY EVENING FOR WESTERN NORTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM MDT SATURDAY EVENING FOR SOUTHERN NORTH DAKOTA. LAT...LON 4732 10333 4713 10332 4713 10306 4732 10305 $$ ABELING
000 WWUS53 KBIS 170242 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 942 PM CDT SAT JUL 16 2005 NDC007-170252- /O.EXP.KBIS.SV.W.0261.000000T0000Z-050717T0245Z/ BILLINGS ND- 842 PM MDT SAT JUL 16 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BILLINGS COUNTY EXPIRES AT 845 PM MDT... THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES A SIGNIFICANT THREAT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT SATURDAY EVENING FOR WESTERN NORTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM MDT SATURDAY EVENING FOR SOUTHERN NORTH DAKOTA. LAT...LON 4732 10333 4713 10332 4713 10306 4732 10305 $$ ABELING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:10 PM MDT, 6 hours 7 minutes earlier.
Area forecast discussion, Jul 16, 2:10 PM MDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 310 PM CDT SAT JUL 16 2005 .SHORT TERM...TODAY THROUGH TUESDAY NIGHT... FORECAST CHALLENGE OF CONCERN WAS THE THUNDERSTORM THREAT TONIGHT AND SUNDAY. LATEST SURFACE ANALYSIS SHOWED LOW PRESSURE FROM SASKATCHEWAN INTO ERN MONTANA WITH AN E-W WARM FRONT ACROSS THE NORTH AND SOUTH DAKOTA BORDER. AREA OF CLOUD COVER ACROSS PARTS OF WEST AND CENTRAL NORTH DAKOTA HAS KEPT SURFACE HEATING DOWN WITH TEMPERATURES MAINLY IN THE 80S NORTH TO THE LOWER 90S FAR SOUTH. LAST LOOK AT THE AREA 88DS SHOWED SOME LEFTOVER ELEVATED THUNDERSHOWERS ACROSS PARTS OF SCNTRL NORTH DAKOTA. SOUTHEAST WINDS FROM 15 TO 25 MPH WERE NOTED ACROSS MOST OF THE REGION. MODELS TODAY WERE VERY SIMILAR IN BRINGING A STRONG SHORTWAVE ACROSS THE REGION TONIGHT AND SUNDAY...DRAGGING A COLD FRONT THROUGH WITH SHOWERS AND THUNDERSTORMS. STILL HAVE A SLIGHT RISK OUT FOR MUCH OF THE FORECAST AREA. EVEN THOUGH THE HEATING HAS BEEN KEPT IN CHECK TODAY I STILL FEEL THAT THE THREAT FOR SOME SEVERE STORMS IS STILL A REAL POSSIBILITY THIS EVENING AND TONIGHT. MODEL CAPES WERE AROUND 3,000 J/KG WITH A PROGGED UPPER LEVEL 50KT JET FORECAST TO COME INTO THE REGION THIS EVENING. THE HIGH DEW POINTS FAVOR THE THREAT FOR SOME LOCALLY HEAVY RAIN IN SPOTS NORTH OF THE WARM FRONTAL BOUNDARY AND WILL MENTION IT IN THE ZONES. FEEL THAT THE MAIN THUNDERSTORM ACTIVITY WILL FORM ALONG AND BEHIND THE COLD FRONT TONIGHT. TEMPERATURES WILL COOL DOWN INTO THE 70S ON SUNDAY AND REMAIN PLEASANT INTO MONDAY AND THEN START TO WARM BACK IN THE 80S ON TUESDAY AS UPPER LEVEL RIDGING DEVELOPS IN THE PLAINS. .LONG TERM... WEDNESDAY AND THURSDAY SATURDAY LOW AMPLITUDE FLOW ALOFT WILL RESULT IN WEAK UNCERTAIN SURFACE FEATURES. CONSEQUENTLY CHANCE OF PRECIP WILL REMAIN LOW. FRIDAY AND SATURDAY GFS MOVES A TROUGH INTO THE PLAINS DRIVING A SURFACE LOW ACROSS NEBRASKA/SOUTH DAKOTA. THIS IS A CHANGE FROM THE PREVIOUS RUN. FOR NOW WILL STAY WITH PREVIOUS FORECAST KEEPING A SLIGHT CHANCE OF PRECIP ACROSS OUR EASTERN MOST COUNTIES. OVERALL...TEMPS THROUGH THE PERIOD SHOULD BE AROUND NORMAL. && .BIS WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FAR SOUTHWEST LATE TONIGHT AND SUNDAY MORNING. && JENSEN/TSW
Hazardous weather outlook, Jul 16, 4:35 AM MDT, 15 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 535 AM CDT SAT JUL 16 2005 NDZ001-009-017-018-031>033-171033- BILLINGS-DIVIDE-DUNN-GOLDEN VALLEY-MCKENZIE-STARK-WILLIAMS- INCLUDING THE CITIES OF...WILLISTON...DICKINSON...CROSBY... WATFORD CITY...MEDORA AND BEACH 535 AM CDT SAT JUL 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FOR THIS AFTERNOON THROUGH THIS EVENING FOR LOW HUMIDITIES...AFTERNOON HIGHS IN THE 90S TO AROUND 100...AND WIND SWITCHES. SOUTH WINDS OF 10 TO 20 MPH THIS MORNING WILL BECOME WEST THIS AFTERNOON. WINDS WILL SWITCH TO THE NORTH AT 15 TO 25 MPH THIS EVENING WITH THE PASSAGE OF A COLD FRONT. AFTERNOON AND NIGHTTIME THUNDERSTORMS ARE EXPECTED...SOME POSSIBLY SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. NDZ040-041-043-044-171033- ADAMS-BOWMAN-HETTINGER-SLOPE- INCLUDING THE CITIES OF...BOWMAN...MOTT AND HETTINGER 535 AM CDT SAT JUL 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOT A. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FOR THIS AFTERNOON THROUGH THIS EVENING FOR LOW HUMIDITIES...AFTERNOON HIGHS IN THE 90S TO AROUND 100...AND WIND SWITCHES. SOUTH WINDS OF 10 TO 20 MPH THIS MORNING WILL BECOME WEST THIS AFTERNOON. WINDS WILL SWITCH TO THE NORTH AT 15 TO 25 MPH THIS EVENING WITH THE PASSAGE OF A COLD FRONT. AFTERNOON AND NIGHTTIME THUNDERSTORMS ARE EXPECTED...SOME POSSIBLY SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WIND ADVISORY IS IN EFFECT FOR SUNDAY MORNING IN THE FAR SOUTHWEST. EXPECT NORTH WINDS TO INCREASE TO 30 TO 35 MPH AFTER MIDNIGHT TONIGHT AND CONTINUE THROUGH SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-171033- BOTTINEAU-BURKE-BURLEIGH-DICKEY-EMMONS-FOSTER-GRANT-KIDDER-LA MOURE- LOGAN-MCHENRY-MCINTOSH-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-PIERCE- RENVILLE-ROLETTE-SHERIDAN-SIOUX-STUTSMAN-WARD-WELLS- INCLUDING THE CITIES OF...MINOT...JAMESTOWN...BOTTINEAU...BISMARCK... MANDAN...WASHBURN...STANLEY...RUGBY...LINTON...HARVEY...ELLENDALE... CARRINGTON...BEULAH...BELCOURT AND ASHLEY 535 AM CDT SAT JUL 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOT A. .DAY ONE...TODAY AND TONIGHT AFTERNOON AND NIGHTTIME THUNDERSTORMS ARE EXPECTED...SOME POSSIBLY SEVERE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VINING
In the hours before
Local storm report, Jul 16, 7:17 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
817 PM CDT SAT JUL 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 8 S STANLEY 48.20N 102.39W
07/16/2005 1.00 INCH MOUNTRAIL ND PUBLIC
HAILED STARTED AT 755 PM CDT AND WAS STILL OCCURRING AT
805 PM CDT
&&
JCLocal storm report, Jul 16, 8:06 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
906 PM CDT SAT JUL 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 22 WNW FAIRFIELD 47.30N 103.65W
07/16/2005 0.88 INCH BILLINGS ND TRAINED SPOTTER
&&
TWHThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:40 PM MDT | Severe Thunderstorm Warning | BIS | Dunn | 51 min |
| Jul 16, 6:51 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail | 54 min |
| Jul 16, 7:04 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 56 min |
| Jul 16, 7:16 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley | 37 min |
| Jul 16, 7:24 PM MDT | Severe Thunderstorm Warning | BIS | McLean | 51 min |
| Jul 16, 7:31 PM MDT | Severe Thunderstorm Warning | BIS | Ward | 59 min |
| Jul 16, 7:36 PM MDT | Severe Thunderstorm Warning | BIS | Billings | 39 min |
| Jul 16, 7:47 PM MDT | Severe Thunderstorm Warning | BIS | Mountrail | 43 min |
| Jul 16, 7:52 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 53 min |
| Jul 16, 8:23 PM MDT | Severe Thunderstorm Warning | BIS | Mountrail | 49 min |
| Jul 16, 8:27 PM MDT | Severe Thunderstorm Warning | BIS | Ward | 66 min |
| Jul 16, 8:45 PM MDT | Severe Thunderstorm Warning | BIS | McHenry | 60 min |
| Jul 16, 8:56 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, McKenzie | 64 min |
| Jul 16, 9:27 PM MDT | Tornado Warning | BIS | McHenry | 31 min |
| Jul 16, 9:46 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 59 min |
| Jul 16, 9:51 PM MDT | Severe Thunderstorm Warning | BIS | McHenry | 31 min |
| Jul 16, 9:56 PM MDT | Severe Thunderstorm Warning | BIS | Rolette | 34 min |
| Jul 16, 10:44 PM MDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 61 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.